Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Aberdeen, SD

June 8, 2018Jones County, Lyman County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2018, 2:36 AM CDT for Jones County, Lyman County, Stanley County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2018, 2:36 AM CDT (07:36 UTC)
Expired
Jun 8, 2018, 3:15 AM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 192 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 7.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2036 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:27 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 8, 12:27 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1227 AM CDT Fri Jun 8 2018

.UPDATE...
Issued at 1226 AM CDT Fri Jun 8 2018

See updated aviation discussion below.

UPDATE Issued at 927 PM CDT Thu Jun 7 2018

Thunderstorms moving into western SD this evening will make their
way east through the night. They will be encountering a less
favorable environment as they move east as far as instability
along with a weakening llj. Thus, dont expect them to make it to
the James Valley. Updated forecast.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 250 PM CDT Thu Jun 7 2018

Light afternoon convection spawned by shortwave energy moving
through the state will taper off this evening. Persistent lee side
low pressure in the western Dakotas coupled with additional
shortwave energy moving through the upper ridge will produce some
nocturnal showers and thunderstorms tonight. These will mainly be
contained to around and west of the Missouri River, but some
eastward drift is expected toward morning as the shortwaves progress
into eastern South Dakota.

Lingering clouds could affect temperatures on Friday, much like they
have done this afternoon. In areas with clear to partly cloudy
skies, expect temps to climb into the 80s.

.LONG TERM...(Friday Evening through Thursday)
Issued at 250 PM CDT Thu Jun 7 2018

The overall pattern through the long term period remains consistent
from previous forecaster reasoning. A mid level ridge will remain in
place across the region through the weekend before breaking down
late in the weekend and early next week. A mid level trough will
then swing through the Northern Rockies into the Northern Plains
early next week. At the surface, our area will remain situated
between weather systems, with high pressure east of the region and a
lee side trough/low pressure area to the west. Temperatures will
continue to be above normal through the weekend. Some mid level
disturbances moving over the ridge will lead to continued chances
for thunderstorms Friday night/Saturday morning and again Saturday
night/Sunday morning.

Early next week, the aforementioned upper trough moves into our
region. A strong surface frontal boundary is progged to move across
the Dakotas Sunday night/Monday morning. Chances for precip/thunder
look to be highest across ND and our northern forecast zones during
this time. After this feature departs to the east by Tuesday, the
remainder of the forecast period looks to be dominated by high
pressure. Expect a drier airmass with milder temps to prevail
through the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1226 AM CDT Fri Jun 8 2018

Showers and thunderstorms out west will move across the region
through the night and may make it to the James River Valley by
morning. These should affect the airports at or in the vicinity
except for ATY. Otherwise, skies are expected to be mainly VFR
through tonight and Friday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Vipond
AVIATION...Parkin
Hazardous weather outlook, Jun 7, 4:19 AM CDT, 22 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
419 AM CDT Thu Jun 7 2018

SDZ003>005-009-010-015>017-033>037-045-048-051-080930-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
419 AM CDT Thu Jun 7 2018 /319 AM MDT Thu Jun 7 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this morning.
Some storms may produce gusty winds and small hail. Additional
thunderstorms are possible tonight. Some of these storms could be
severe with hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday night through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-080930-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
419 AM CDT Thu Jun 7 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible, mainly tonight. Some storms may
produce gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday night through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Special weather statement, Jun 7, 11:57 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1057 PM MDT THU JUN 7 2018

SDZ003-080545-
Corson SD-
1057 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1145
PM MDT...

At 1056 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Meadow, or 23 miles south of Lemmon, moving east
at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mcintosh, Morristown, Watauga, Shambo Ranch, Keldron and Thunder
Hawk.

LAT...LON 4594 10200 4594 10131 4547 10150 4547 10200
TIME...MOT...LOC 0456Z 261DEG 36KT 4561 10209

SD
Special weather statement, Jun 8, 12:42 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1142 PM MDT THU JUN 7 2018

SDZ003-015-080630-
Dewey SD-Corson SD-
1142 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 1230 AM MDT...

At 1142 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Glad Valley, or 24 miles north of Dupree, moving east
at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eagle Butte, Lantry, Isabel, Firesteel, Bear Creek, Green Grass and
Shambo Ranch.

LAT...LON 4564 10190 4562 10112 4497 10113 4499 10114
      4500 10150 4503 10150 4504 10148 4538 10149
      4539 10147 4547 10147 4547 10193
TIME...MOT...LOC 0542Z 269DEG 30KT 4541 10163

SD
Special weather statement, Jun 8, 1:43 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
143 AM CDT FRI JUN 8 2018

SDZ009-015-016-033>035-080730-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Potter SD-
143 AM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...NORTHWESTERN
STANLEY...WESTERN POTTER...DEWEY...NORTHWESTERN HUGHES AND
SOUTHWESTERN WALWORTH COUNTIES UNTIL 230 AM CDT/130 AM MDT/...

At 143 AM CDT/1243 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Trail City to near
Sansarc. Movement was east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pierre, Fort Pierre, Akaska, Lowry, Bush'S Landing, Swiftbird, Spring
Creek Rec Area, Little Bend Rec Area, Laplant, Ridgeview, Sansarc,
Tiospaye Topa School, Swiftbird Day School, West Shore Rec Area, Lake
Oahe, Grey Goose, New Everets Resort, White Horse, Mission Ridge and
Whitlocks Bay Rec Area.

LAT...LON 4462 10116 4545 10091 4543 9989 4436 10032
      4450 10116
TIME...MOT...LOC 0643Z 270DEG 36KT 4542 10076 4449 10110

Parkin
Special weather statement, Jun 8, 2:32 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
232 AM CDT FRI JUN 8 2018

SDZ009-010-015>017-033>036-045-048-080830-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Hyde SD-Lyman SD-
Potter SD-Edmunds SD-Faulk SD-Jones SD-
232 AM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EDMUNDS...NORTHEASTERN
JONES...SULLY...NORTHWESTERN HYDE...NORTHWESTERN FAULK...EASTERN
STANLEY...POTTER...EASTERN DEWEY...HUGHES...NORTHWESTERN LYMAN AND
WALWORTH COUNTIES UNTIL 330 AM CDT/230 AM MDT/...

At 231 AM CDT/131 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Glenham to near Van
Metre. Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pierre, Fort Pierre, Gettysburg, Onida, Selby, Bowdle, Hoven, Blunt,
Java, Harrold, Glenham, Agar, Lebanon, Akaska, Tolstoy, Onaka, Lowry,
Cedar Creek Rec Area, Bush'S Landing and Swiftbird.

LAT...LON 4415 10085 4547 10037 4547 10034 4550 10036
      4558 10033 4552 9933 4396 9998
TIME...MOT...LOC 0731Z 287DEG 30KT 4558 10019 4419 10075

Parkin

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:57 PM CDTSpecial Weather StatementABRCorson48 min
Jun 8, 12:42 AM CDTSpecial Weather StatementABRZiebach48 min
Jun 8, 1:43 AM CDTSpecial Weather StatementABRDewey, Walworth47 min
Jun 8, 2:32 AM CDTSpecial Weather StatementABRHughes, Potter, Stanley, Sully, Walworth58 min
Jun 8, 3:17 AM CDTSpecial Weather StatementABRFaulk, Hughes, Hyde, Lyman58 min
Jun 8, 6:47 PM CDTSpecial Weather StatementABRStanley43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.